Marijuana has been gaining public acceptance as a medicinal treatment and as a “lifestyle choice” in states where its use has been decriminalized or legalized. But long-term users need to know about a possible side effect that is extremely distressing. Called cannabinoid hyperemesis, it is characterized by repeated episodes of nausea, vomiting and colicky abdominal pain.
Doctors generally are unaware of this problem, so they don’t ask about a history of pot smoking when someone comes for help. Patients themselves don’t connect their discomfort to marijuana—and in fact, some smoke even more, thinking that pot will ease their nausea (as it does for chemotherapy patients).
Tracking the problem: A recent study from Scripps Green Hospital and Clinic in San Diego reported on adult cannabinoid hyperemesis patients with severe cyclic nausea, abdominal pain and intractable vomiting. Most had started smoking marijuana in their teens and currently were daily users. Each had undergone numerous diagnostic tests, including laboratory analyses, abdominal ultrasounds, CT scans and/or endoscopies…had gone to the emergency room an average of six times…and had been hospitalized three times, on average, at an estimated cost per patient of nearly $30,000!
Cannabinoid hyperemesis can affect users of synthetic cannabis (colloquially known as Spice) as well as “natural” marijuana users. Interestingly, hot baths or showers may provide temporary relief—a factoid that can help doctors and patients recognize the problem.
Medicinal marijuana users: If you use marijuana medicinally—for instance, to ease rheumatoid arthritis, Crohn’s disease, glaucoma, multiple sclerosis or the side effects of cancer treatment—be on the lookout for possible symptoms of cannabinoid hyperemesis. If you experience recurrent nausea and vomiting, talk to your doctor about other treatment options that don’t have this distressing side effect.
Recreational smokers: The only known way to halt cannabinoid hyperemesis for good is to stop smoking pot, a tactic that works for 80% of patients. So before you spend countless hours and thousands of dollars looking for a diagnosis and treatment, quit using marijuana and see whether your nausea, vomiting and abdominal pain abate. Can’t quit on your own? Narcotics Anonymous (NA), a 12-step program patterned after Alcoholics Anonymous, can help. Or for more information call 818-773-9999.
Source: Daily Health News May 9, 2013
Case reports from Scripps Green Hospital and Clinic, San Diego, presented at a recent meeting of the American College of Gastroenterology.